Minnesota, 2012

Winter Storm in Minnesota, February 28 to 29, 2012

February 28 to 29, 2012 · NWS MPX · 20 events in 20 counties and zones

A storm system began to organize across the southwestern United States Tuesday morning, February 28th, and quickly moved northeast across the Plains and into the Upper Midwest Wednesday morning. Bands of light snow developed on the leading edge of the precipitation, but quickly turned over to a mixture of sleet, snow and freezing rain, before turning back over to snow early Wednesday morning.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A storm system began to organize across the southwestern United States Tuesday morning, February 28th, and quickly moved northeast across the Plains and into the Upper Midwest Wednesday morning. Bands of light snow developed on the leading edge of the precipitation, but quickly turned over to a mixture of sleet, snow and freezing rain, before turning back over to snow early Wednesday morning.

There were two bands of heavier precipitation during this event. Although some light snow fell the morning of Tuesday, February 28th, the main band developed early Tuesday afternoon, along the Iowa border, with light snow mixed with sleet. It quickly moved northward across most of southern Minnesota by the late afternoon.

Most of the precipitation turned over to light rain and sleet south of the Minnesota River, with mostly snow, freezing rain, rain and sleet across the Twin Cities metro area, and west to Litchfield and Glencoe.

Most of the precipitation was in the form of snow from west-central into central Minnesota, as well as west-central Wisconsin. Although some sleet, freezing rain and rain was noted prior to midnight as far north as Willmar, St. Cloud, Forest Lake in Minnesota, and around New Richmond, Menomonie and Eau Claire, Wisconsin, heavier bands of snow developed during the evening. Snowfall rates as high as 2 inches per hour were noted with the first band of precipitation prior to midnight.

The second band of precipitation moved into far southern Minnesota prior to midnight, and moved northward across all of southern and central Minnesota by morning. Although some sleet, freezing rain and rain was noted on the onset, the mixed precipitation quickly turned over to snow across the Twin Cities, and areas to the north.

Snowfall amounts ranged from nearly a foot around Alexandria, Royalton, Mora and Rush City, to a general 6 to 9 inch band from Morris, eastward to St. Cloud, to the northern suburbs of the Twin Cities. Snowfall, combined with sleet and freezing rain dropped substantially south of Redwood Falls, to the southern suburbs of the Twin Cities, where locally one to two inches fell. Along the Iowa border, amounts were generally less than a half inch, with more ice accumulations on trees and power lines than snowfall.

This storm prompted classes to be canceled in dozens of school districts, and the University of Minnesota campus in Morris to shut down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 28, 3:00 PM CST, 1 hour earlier.

Area forecast discussion, Feb 28, 3:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CST TUE FEB 28 2012

.DISCUSSION...
WHAT A DIFFERENCE ABOUT 125 MILES MAKES... WHICH IS ROUGHLY THE
DIFFERENCE IN WHERE THIS SYSTEM LOOKS TO BE TRACKING VS HOW IT
APPEARED TWO DAYS AGO. OVERALL... THIS MEANS THE FORECAST IS
PRETTY SIMILAR TO WHAT HAS BEEN EXPECTED... EXCEPT EVERYTHING HAS
BEEN SHIFTED BY ABOUT THAT DISTANCE NORTHWARD. THERE WILL BE SOME
ADDITIONAL CHANGES FORTHCOMING IN TERMS OF THE HEADLINES AND
SNOWFALL EXPECTATIONS... AS WELL AS THE NORTHWARD EXTENT OF MIXED
PRECIPITATION. LATEST WATER VAPOR IMAGERY AND RUC UPPER AIR
ANALYSES SHOW OUR SYSTEM FINALLY BEGINNING TO EMERGE FROM THE
SOUTHERN ROCKIES... WITH THE SURFACE LOW LOCATED NEAR THE
INTERSECTION OF COLORADO... NEBRASKA... AND KANSAS. THE GUIDANCE
IS... FINALLY... IN EXCELLENT AGREEMENT ON THE TIMING AND MOVEMENT
OF THIS SYSTEM... TAKING THE SURFACE LOW NORTHEAST INTO SOUTHERN
MINNESOTA BY 12Z WEDNESDAY... THEN VERY NEAR THE TWIN CITIES BY
18Z... BEFORE MOVING OFF TO THE GREAT LAKES WEDNESDAY NIGHT. SOME
DIFFERENCES DO REMAIN IN THE GUIDANCE IN TERMS OF EXACTLY HOW WARM
THE ELEVATED WARM LAYER WILL GET... AS WELL AS THE NEAR SURFACE
TEMPERATURES AND NORTHWARD EXTENT OF THE WARMER TEMPERATURES.
OVERALL... IT NOW LOOKS LIKE WE SHOULD GET SOME DEGREE OF MIXED
PRECIPITATION OVER ALL BUT PERHAPS THE FAR NORTHERN PART OF THE
AREA FOR A TIME TONIGHT. THE SOUTHERN CWFA HAS ALREADY
TRANSITIONED TO SLEET OR RAIN... AND THIS WILL CONTINUE TO PUSH
NORTH THROUGH THE EVENING. BASED THE FORECAST DETAILS ON A BLEND
OF GFS... NAM... AND SREF GUIDANCE... BUT WITH A BIT OF WEIGHT ON
THE RUC DURING THE FIRST 12 HOURS. ALSO LIKE THE GENERAL LOOK OF
THE HRRR PRECIPITATION/REFLECTIVITY FIELDS THROUGH THIS EVENING...
SO TOOK THAT INTO ACCOUNT.

AS MENTIONED... EXPECT TO SEE THE MIXED PRECIPITATION PUSH NORTH
THROUGH THIS EVENING AS THE STRONG LOW LEVEL JET PERSIST AHEAD OF
THE SURFACE LOW. SUFFICIENTLY WARM TEMPERATURES AROUND 850-825MB
LOOK TO GET AS FAR NORTH AS KAXN... BRINGING SOME CHANCE OF AT
LEAST ICE PELLETS INTO THE FAR NORTHERN PART OF THE FORECAST AREA.
A BRIEF WINDOW OF FREEZING RAIN STILL SEEMS POSSIBLE DURING THE
TRANSITION FROM SLEET TO RAIN WHICH WILL OCCUR OVER THE CENTRAL
AND SOUTHERN PART OF THE CWFA... ALTHOUGH OBSERVATIONS AND
FORECAST PROFILES SUGGEST THAT ANY FZRA SHOULD BE SHORT-LIVED WITH
THINGS PRIMARILY GOING FROM SLEET TO RAIN OVER NEARLY THE SOUTHERN
HALF OF THE AREA BY EARLY THIS EVENING. AS THE SYSTEM OCCLUDES
LATER TONIGHT AND WEDNESDAY MORNING AND BEGINS DRIFTING EAST WE
SHOULD SEE THINGS COOL DOWN ONCE AGAIN... WITH THE WARM TONGUE
ERODING FROM 09Z-15Z... CHANGING THE PCPN ASSOCIATED THE UPPER
TROUGH BACK TO SNOW FOR THE DAY ON WEDNESDAY. PRIOR TO THEN... IT
STILL APPEARS THAT WE WILL HAVE HEAVY PCPN TONIGHT... FALLING AS
SNOW AND SLEET OVER THE NORTH... SLEET AND RAIN OVER THE
CENTRAL... AND RAIN OVER THE SOUTH. HOWEVER... THE SOUTHERN PART
OF THE AREA SHOULD ALSO SEE THE DRY SLOT WORK IN... WHICH WILL END
HEAVIER PCPN IN THAT AREA TONIGHT. THERE IS SOME POSSIBILITY FOR
SOME CONVECTION TO DEVELOP IN THE DRY WEDGE... MAINLY TO OUR
SOUTH... BUT SOME ISOLATED THUNDER COULD GET UP INTO THE SOUTHERN
PART OF THE CWFA THIS EVENING INTO THE OVERNIGHT HOURS. IN THE
NORTH... WHERE THE PERSISTENT MODERATE TO HEAVY PCPN IS EXPECTED
TO OCCUR... SIGNIFICANT SNOWFALL ACCUMULATIONS STILL APPEAR
LIKELY... ALTHOUGH THEY MAY BE TEMPERED TO SOME DEGREE BY MIXING
WITH SLEET. STRONG MID-LEVEL FRONTOGENESIS... AND COUPLING WITH
THE UPPER JET CIRCULATION... STILL APPEAR TO BE IN PLACE FOR A
TIME TONIGHT... ALONG WITH NEGATIVE EPV NEAR AND ABOVE THAT LAYER
OF FORCING. OVER THE SOUTHERN PART OF THE AREA... THAT INSTABILITY
IS UPRIGHT GIVEN NEGATIVE DIFFERENTIAL THETA-E WHICH WILL BE IN
PLACE... BUT AS YOU GO NORTH THINGS SUGGEST IT WOULD BE MORE
SYMMETRIC IN NATURE. THAT WOULD SUGGEST MORE OF A CELLULAR PCPN
LOOK ON THE SOUTH END OF THINGS AS THEY PUSH NORTH LATER
TONIGHT... WITH MORE IN THE WAY OF BANDING FARTHER NORTH.

PCPN WILL LINGER THROUGH MUCH OF THE DAY ON WEDNESDAY AS THE UPPER
TROUGH SLOWLY PUSHES ACROSS THE AREA AND ABUNDANT DEEP LAYER
MOISTURE PERSISTS. SOME MIXED PCPN MAY STILL BE POSSIBLE IN THE
MORNING OVER THE SOUTHEAST PORTION OF THE AREA... BUT BY LATE
MORNING ANY REMAINING PCPN SHOULD BE IN THE FORM OF SNOW... WITH
SOME ADDITIONAL ACCUMULATIONS STILL EXPECTED... PARTICULARLY OVER
THE NORTH CENTRAL AND NORTHEAST CWFA. VERY WEAK RIDGING LOOKS TO
WORK INTO THE AREA WEDNESDAY NIGHT... BRINGING AN END THE PCPN...
BUT A WEAK NORTHERN STREAM SHORTWAVE MAY BRING A CHANCE OF SNOW
BACK INTO THE NORTHERN CWFA ON THURSDAY. THE NEXT FEATURE OF ANY
CONCERN STILL LOOKS LIKE IT WILL BE MOVING NEAR THE AREA ON
FRIDAY... BUT THE LATEST GUIDANCE CONTINUES THE IDEA OF KEEPING
THAT SYSTEM OFF TO OUR SOUTHEAST. WITH THE AFOREMENTIONED NORTHERN
STREAM UPPER TROUGH STILL IN THE VICINITY THROUGH FRIDAY... AND
THE SOUTHERN WAVE PASSING BY TO OUR SOUTHEAST... DID CARRY SOME
LOW POPS OVER MUCH OF THE AREA ON FRIDAY... BUT AT THIS POINT IT
DOES NOT APPEAR IT WILL BE MUCH OF AN ISSUE FOR OUR AREA. THE
WEEKEND INTO EARLY NEXT WEEK LOOK TO BE MAINLY DRY... ALTHOUGH
THERE COULD BE SOME FLURRIES AROUND OVER THE WEEKEND WITH CYCLONIC
FLOW AND FAIRLY STEEP BOUNDARY LAYER LAPSE RATES IN PLACE. DIDN/T
INCLUDE MUCH IN THE WAY OF PCPN MENTION AT THIS POINT... BUT
WOULDN/T BE SURPRISED TO EVENTUALLY NEED TO INCLUDE SOME SNOW
SHOWERS AND/OR FLURRIES FOR SATURDAY INTO SUNDAY. THE START OF
NEXT WEEK SHOULD SEE A SIGNIFICANT WARM UP ACROSS THE AREA AS
HEIGHTS BUILD... AND 1000-500MB THICKNESS VALUES CLIMB WELL ABOVE
555DM. INCLUDED HIGHS OF NEAR 50 DEGREES BY TUESDAY... WHICH
CERTAINLY DOESN/T LOOK UNREASONABLE AT THIS POINT SHOULD THINGS
WARM AS SUGGESTED.

&&

.AVIATION.../00Z TAF ISSUANCE/

WITH THIS WARM SURGE...INCLUDED A MIX OF SLEET AND/OR RAIN IN ALL
THE TAFS. IFR CEILINGS LOOK LIKELY EVERYWHERE BY 00Z OR SO THIS
EVENING. THE VIS RESTRICTION MAY NOT BE ALL THAT BAD WITH THE
PRECIPITATION TYPE GOING FROM SNOW TO A MIX. LOCATIONS SUCH AS
KMSP...KRNH...KEAU...WILL SEE A SNOW/SLEET MIXTURE TRANSITION TO
SLEET/RAIN OVER THE NEXT 6 HOURS...SO BY AROUND 00Z. THE SLEET
ACCUMULATION COULD CAUSE POTENTIAL PROBLEMS LATE THIS AFTERNOON
AND EARLY THIS EVENING. KRWF...WILL BE NEARLY ALL RAIN FOR THE
NEXT 12-15 HOURS. THE PRECIP SHOULD CHANGE BACK OVER SNOW LATE
TONIGHT AND TOMORROW MORNING FROM NORTHWEST TO SOUTHEAST.

KMSP...SNOW WILL BEGIN TO MIX WITH SLEET OVER THE NEXT 2-3 HOURS
AND THEN TRANSITION TO A SLEET AND RAIN MIXTURE EARLY THIS
EVENING. VIS WILL REMAIN VFR/MVFR...BUT CEILINGS WILL DROP TO IFR
BY THIS EVENING. SNOW CHANGE OVER BACK TO SNOW WILL BE SNOW
TONIGHT AND MIGHT BE CLOSE TO SUNRISE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST WEDNESDAY FOR BROWN-
     CARVER-DAKOTA-GOODHUE-HENNEPIN-LE SUEUR-MCLEOD-NICOLLET-
     REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-YELLOW MEDICINE.

     WINTER STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR ANOKA-BENTON-
     DOUGLAS-MORRISON-POPE-SHERBURNE-STEARNS-STEVENS-SWIFT-TODD.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST
     WEDNESDAY FOR CHISAGO-ISANTI-KANABEC-MILLE LACS.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST WEDNESDAY FOR RAMSEY-
     WASHINGTON.

     WINTER STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR CHIPPEWA-
     KANDIYOHI-LAC QUI PARLE-MEEKER-WRIGHT.

WI...WINTER STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR CHIPPEWA.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST
     WEDNESDAY FOR BARRON-POLK-RUSK.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST WEDNESDAY FOR DUNN-EAU
     CLAIRE-PEPIN-PIERCE-ST. CROIX.

&&
Hazardous weather outlook, Feb 28, 1:44 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
144 PM CST TUE FEB 28 2012

MNZ054-056>070-073>078-082>085-091>093-WIZ023>028-291945-
LAC QUI PARLE-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-
RAMSEY-WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-
SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
144 PM CST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MIX OF SNOW AND SLEET WILL EVENTUALLY CHANGE OVER TO A MIX OF
SLEET AND RAIN THIS AFTERNOON AND EARLY EVENING. THIS SYSTEM
CONTINUES TO TREND WARMER THAN PREVIOUSLY EXPECTED...WHICH MEANS
SNOW TOTALS WILL BE MUCH LOWER. COUNTIES NEAR THE MINNESOTA/IOWA
BORDER SHOULD SEE VERY LITTLE SNOW WITH THIS EVENT. THE AFTERNOON
COMMUTE COULD STILL BE IMPACTED BY A COMBINATION OF SNOW AND
SLEET. RAIN IS EXPECTED THIS EVENING ACROSS MOST OF SOUTHERN
MINNESOTA WITH A MIX STILL POSSIBLE IN CENTRAL MINNESOTA AND
PORTIONS OF WEST CENTRAL WISCONSIN. ANY RAIN OR MIXED
PRECIPITATION WILL BEGIN TO CHANGE OVER TO SNOW LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT TO MODERATE SNOW WILL LINGER FOR FIRST HALF OF THE DAY AS
THIS SLOWLY MOVES OUT OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>053-055-WIZ014>016-291945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-SWIFT-POLK-BARRON-RUSK-
144 PM CST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE WINTER STORM IS EXPECTED ACROSS THE REGION THROUGH WEDNESDAY
AFTERNOON. SNOW TOTALS OF 6 TO 12 INCHES IS POSSIBLE OVER CENTRAL
MINNESOTA. IN ADDITION...WINDS OF 15 TO 30 MPH ARE LIKELY ACROSS
WEST CENTRAL MINNESOTA WEDNESDAY CREATING POOR VISIBILITY WHEN
COMBINED WITH HEAVY SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT TO MODERATE SNOW WILL LINGER FOR FIRST HALF OF THE DAY AS
THIS SLOWLY MOVES OUT OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Feb 28, 12:56 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1256 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     SNOW             GLENCOE                 44.77N 94.15W
02/28/2012  M0.5 INCH        MCLEOD             MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Feb 28, 3:13 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
313 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     SNOW             WINTHROP                44.54N 94.36W
02/28/2012  M1.0 INCH        SIBLEY             MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Feb 28, 3:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     SNOW             MENOMONIE               44.89N 91.91W
02/28/2012  M1.2 INCH        DUNN               WI   TRAINED SPOTTER

&&

JLT
Local storm report, Feb 28, 3:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     SNOW             MENOMONIE               44.89N 91.91W
02/28/2012  M1.2 INCH        DUNN               WI   TRAINED SPOTTER

&&

AJZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Hennepin

When
February 28, 4:00 PM CST to February 29, 9:00 AM CST
Where
Hennepin forecast zone
Reported by
COOP Observer
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Periods of heavy snow fell across Hennepin County from Tuesday evening, through Wednesday morning. Some of the precipitation turned over to freezing rain, sleet and rain during the evening, before turning back to snow by morning. Locally 4 to 8 inches of snow fell, with ice accumulating on trees and power lines up to 0.2 thick.

Winter Storm, Kandiyohi

When
February 28, 4:00 PM CST to February 29, 9:00 AM CST
Where
Kandiyohi forecast zone
Reported by
COOP Observer
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Periods of heavy snow fell across Kandiyohi County from Tuesday evening, through Wednesday morning. Some of the precipitation turned over to sleet, freezing rain and rain during the evening, before turning back to snow during the morning. Locally 4 to 8 inches of snow fell, with some ice accumulating on trees and power lines.

Winter Storm, Meeker

When
February 28, 4:00 PM CST to February 29, 9:00 AM CST
Where
Meeker forecast zone
Reported by
COOP Observer
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Periods of heavy snow fell across Meeker County from Tuesday evening, through Wednesday morning. Some of the precipitation turned over to sleet, freezing rain and rain during the evening, before turning back to snow during the morning. Locally 4 to 8 inches of snow fell, with some ice accumulating on trees and power lines.

Winter Storm, Swift

When
February 28, 4:00 PM CST to February 29, 9:00 AM CST
Where
Swift forecast zone
Reported by
COOP Observer
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Periods of heavy snow fell across Swift County from Tuesday evening, through Wednesday morning. Some sleet and freezing rain fell for an hour or two during the evening. Locally 4 to 6 inches of snow fell.

Winter Storm, Wright

When
February 28, 4:00 PM CST to February 29, 9:00 AM CST
Where
Wright forecast zone
Reported by
COOP Observer
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Periods of heavy snow fell across Wright County from Tuesday evening, through Wednesday morning. The precipitation turned over to freezing rain, sleet and rain during the evening, before turning back to snow overnight. Locally 4 to 8 inches of snow fell, with some ice accumulating on trees and power lines.

Winter Storm, Chippewa

When
February 28, 4:00 PM CST to February 29, 9:00 AM CST
Where
Chippewa forecast zone
Reported by
COOP Observer
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Periods of heavy snow fell across Chippewa County from Tuesday evening, through Wednesday morning. Some sleet and freezing rain fell for an hour or two during the evening. Locally 4 to 6 inches of snow fell.

Winter Storm, Lac Qui Parle

When
February 28, 4:00 PM CST to February 29, 9:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
COOP Observer
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Periods of heavy snow fell across Lac Qui Parle County from Tuesday evening, through Wednesday morning. Some sleet and freezing rain fell for an hour or two during the evening. Locally 4 to 8 inches of snow fell, with the heaviest in the northern part of the county.

Winter Storm, Anoka

When
February 28, 5:00 PM CST to February 29, 9:00 AM CST
Where
Anoka forecast zone
Reported by
COOP Observer
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Periods of heavy snow fell across Anoka County from Tuesday evening, through Wednesday morning. Some freezing rain and sleet also accompanied the heavy snowfall Tuesday night. Locally 5 to 8 inches fell, with the highest totals near St. Francis.

Winter Storm, Chisago

When
February 28, 5:00 PM CST to February 29, 9:00 AM CST
Where
Chisago forecast zone
Reported by
COOP Observer
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Periods of heavy snow fell across Chisago County from Tuesday evening, through Wednesday morning. Some sleet also accompanied the heavy snowfall Tuesday night. Locally 8 to 12 inches fell, with the highest totals near Rush City.

Winter Storm, Isanti

When
February 28, 5:00 PM CST to February 29, 9:00 AM CST
Where
Isanti forecast zone
Reported by
COOP Observer
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Periods of heavy snow fell across Isanti County from Tuesday evening, through Wednesday morning. Some of the precipitation mixed with sleet and freezing rain during the evening, before turning back to snow by morning. Locally 9 to 12 inches of snow fell.

Winter Storm, Pope

When
February 28, 5:00 PM CST to February 29, 9:00 AM CST
Where
Pope forecast zone
Reported by
COOP Observer
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Periods of heavy snow fell across Pope County from Tuesday evening, through Wednesday morning. Some of the precipitation mixed with sleet and freezing rain during the evening. Locally 6 to 11 inches of snow fell, with some minor ice accumulations on trees.

Winter Storm, Sherburne

When
February 28, 5:00 PM CST to February 29, 9:00 AM CST
Where
Sherburne forecast zone
Reported by
COOP Observer
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Periods of heavy snow fell across Sherburne County from Tuesday evening, through Wednesday morning. Some of the precipitation mixed with sleet and freezing rain during the evening. Locally 6 to 8 inches of snow fell, with some ice accumulations on trees and power lines.

Winter Storm, Stearns

When
February 28, 5:00 PM CST to February 29, 9:00 AM CST
Where
Stearns forecast zone
Reported by
COOP Observer
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Periods of heavy snow fell across Stearns County from Tuesday evening, through Wednesday morning. Some of the precipitation mixed with sleet and freezing rain during the evening. Locally 6 to 12 inches of snow fell, with some ice accumulations on trees and power lines.

Winter Storm, Stevens

When
February 28, 5:00 PM CST to February 29, 9:00 AM CST
Where
Stevens forecast zone
Reported by
COOP Observer
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Periods of heavy snow fell across Stevens County from Tuesday evening, through Wednesday morning. Some sleet and freezing rain fell for an hour or two during the evening. Locally 4 to 6 inches of snow fell.

Winter Storm, Benton

When
February 28, 6:00 PM CST to February 29, 9:00 AM CST
Where
Benton forecast zone
Reported by
COOP Observer
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Periods of heavy snow fell across Benton County from Tuesday evening, through Wednesday morning. Some sleet also accompanied the heavy snowfall Tuesday night. Locally 6 to 12 inches fell, with the highest totals near Rice.

Winter Storm, Douglas

When
February 28, 6:00 PM CST to February 29, 9:00 AM CST
Where
Douglas forecast zone
Reported by
COOP Observer
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Periods of heavy snow fell across Douglas County from Tuesday evening, through Wednesday morning. Locally 8 to 12 inches fell, with the highest totals near Alexandria.

Winter Storm, Kanabec

When
February 28, 6:00 PM CST to February 29, 9:00 AM CST
Where
Kanabec forecast zone
Reported by
COOP Observer
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Periods of heavy snow fell across Kanabec County from Tuesday evening, through Wednesday morning. Locally 9 to 12 inches of snow fell.

Winter Storm, Mille Lacs

When
February 28, 6:00 PM CST to February 29, 9:00 AM CST
Where
Mille Lacs forecast zone
Reported by
COOP Observer
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Periods of heavy snow fell across Mille Lacs County from Tuesday evening, through Wednesday morning. Locally 7 to 11 inches of snow fell.

Winter Storm, Morrison

When
February 28, 6:00 PM CST to February 29, 9:00 AM CST
Where
Morrison forecast zone
Reported by
COOP Observer
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Periods of heavy snow fell across Morrison County from Tuesday evening, through Wednesday morning. Locally 7 to 11 inches of snow fell.

Winter Storm, Todd

When
February 28, 6:00 PM CST to February 29, 9:00 AM CST
Where
Todd forecast zone
Reported by
COOP Observer
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Periods of heavy snow fell across Todd County from Tuesday evening, through Wednesday morning. Locally 6 to 12 inches of snow fell.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358864, 358867, 358868, 358876, 358878, 359198, 359199, 358860, 358862, 358865, 358872, 358873, 358874, 358875, 358861, 358863, 358866, 358869, 358870, 358877.